Hail, Baltimore
- When
- May 16, 1:20 PM EST
- Where
- Baltimore County, Freeland
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.700, -76.680
Emergency Management reported nickel size hail near Freeland, MD.
A strong cold front approaching the region from the north and west triggered thunderstorms during the afternoon of May 16th. Some storms became severe, downing trees and power lines and producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A strong cold front approaching the region from the north and west triggered thunderstorms during the afternoon of May 16th. Some storms became severe, downing trees and power lines and producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 16, 12:45 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
145 PM EDT WED MAY 16 2007
.SYNOPSIS...
COLD FRONT APRCHG GARRETT COUNTY WILL MOVE E OF THE APLCHNS BY
ERLY AFTN...CLEARING THE COAST BY THURSDAY MORNING. AN UPPER LEVEL
DISTURBANCE WILL PROVIDE COOL TEMPERATURES AND A CHANCE OF SHOWERS
THROUGH FRIDAY. HIGH PRESSURE WILL BUILD OVER THE REGION EARLY
NEXT WEEK...BRINING WARMER AND DRIER CONDITIONS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ZONES/CWF UPDATED FOR SVR TSTM WATCH 278. PRODUCTS WERE IN GOOD
SHAPE ALREADY SO ONLY CHG WAS TO ADD HEADLINE. 18Z BALLOON IN THE AIR.
CD FNT APPEARS TO BE MOVG FORWARD ON SCHEDULE. FEEL BEST CHC OF
SVR IS DAMAGING WINDS. SPOKE W/ SPC ABOUT THIS AND THEY AGREE.
HODOGRAPHS I LOOKED AT NOT SHOWING A LOT OF HELICITY. TIMING FOR
PTNL SVR STILL LOOKS TO BE BTWN 2-8 PM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
WINDS WILL SHIFT TO THE NW AFTER THE FRONT...BUT WITHIN A COUPLE
HOURS OF FRONTAL PASSAGE THE WINDS SHOULD DIMINISH. SKIES WILL ALSO
CLEAR...MORE SLOWLY ON THE UPSLOPE SIDE OF THE APPS.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
COLD FRONT IS EAST OF THE FORECAST AREA BY THURSDAY MORNING. AN
UPPER LOW IS OVER EASTERN MICHIGAN...WITH THE TROUGH AXIS EXTENDING
SOUTHWEST INTO ARKANSAS. AS UPPER TROUGH AND ASSOCIATED VORTICITY
MAKE THEIR WAY EAST...PRECIPITATION CHANCES WILL MAKE THEIR WAY BACK
INTO THE FORECAST. UPPER TROUGH STAYS OVERHEAD THROUGH SATURDAY
NIGHT AS A SURFACE LOW DEVELOPS AND RACES NORTH OFF THE COAST.
MODELS HAVE BEEN CONSISTENT TO KEEP THE SYSTEM FAR ENOUGH EAST THAT
ONLY THE EASTERN COUNTIES OF THE FORECAST AREA SHOULD NEED A LOW
MENTION OF POPS. THE LOW BECOMES LESS ORGANIZED BEFORE BEING
ABSORBED IN A CANADIAN LOW AT THE END OF THE WEEKEND. THIS HELPS TO
DRAG ANOTHER COLD FRONT SOUTH TOWARDS THE MID ATLANTIC SUNDAY. NOT
SURE HOW FAR SOUTH THE FRONT WILL PROGRESS...AS HIGH PRESSURE AT THE
SURFACE SETTLES OVER THE DEEP SOUTH BY THEN AND THE FORECAST AREA
WILL BE WEDGED IN BETWEEN. FOR NOW...KEEPING THE WEEKEND DRY. HIGH
PRESSURE BUILDS FROM THE NORTH AND SOUTH BY EARLY NEXT WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS UNTIL LATER THIS AFTERNOON WHEN THE FRONT BEGINS TO
MOVE THROUGH. LN OF RW STRETCHING FM CENTRAL PA TO THE SW MOVING E.
MOST SPOTS WILL SEE AN HOUR OR TWO OF SHRA AND TSRA DURING THE MID
AFTERNOON THRU EVENING...THEN CLEARING BEHIND THE FRONT AS WINDS
SHIFT TO THE NW. VFR EXPECTED THROUGH THE WEEKEND AFTER THAT.
&&
.MARINE...
SMALL CRAFT CONDITIONS AHEAD OF THE COLD FRONT WILL CONTINUE THROUGH
THE DAY TODAY...AND ARE EXPECTED TO ABATE WITHIN A COUPLE HOURS OF
THE FRONTAL PASSAGE. WINDS WILL GUST UP TO 30 KT. SMALL CRAFT WILL
END FOR THE FORECAST AREA AT 00Z THIS EVENING.
SMALL CRAFT CONDITIONS ARE POSSIBLE FRIDAY AS A LOW PRESSURE SYSTEM
RACES NORTH OFF THE EAST COAST. WINDS COULD NEED TO BE INCREASED IF
THE LOW LEANS FURTHER WEST.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
ANZ530>537.
&&
SHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1116 AM EDT WED MAY 16 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171100- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1116 AM EDT WED MAY 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR AREAS EAST OF THE APPALACHIANS IN VIRGINIA...CENTRAL MARYLAND...THE DISTRICT OF COLUMBIA...AND THE CHESAPEAKE BAY AND TIDAL POTOMAC. THE BEST CHANCE FOR SEVERE WEATHER IS BETWEEN 3 PM AND 8 PM. DAMAGING WINDS ARE THE PRIMARY THREAT. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC UNTIL THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE ON FRIDAY FOR THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS POSSIBLE TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1234 PM EDT WED MAY 16 2007 DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ036>042-050>057- 162245- DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON-ALBEMARLE-GREENE- MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-CULPEPER- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER... GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF... ST MARYS CITY...CHARLOTTESVILLE...LEESBURG...CULPEPER... MANASSAS...MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH... FREDERICKSBURG 1234 PM EDT WED MAY 16 2007 ...POSSIBLE SEVERE THUNDERSTORMS THIS AFTERNOON... A COLD FRONT WILL MOVE EAST OF THE MOUNTAINS THIS AFTERNOON... TRIGGERING SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS WHICH COULD BRING DOWN TREES AND POWER LINES. THE BEST CHANCE FOR SEVERE WEATHER IS BETWEEN 3 PM AND 8 PM. IT IS POSSIBLE A SEVERE THUNDERSTORM WATCH WILL BE ISSUED THIS AFTERNOON FOR PORTIONS OF THE MID ATLANTIC STATES...THE CHESAPEAKE BAY AND TIDAL POTOMAC RIVER. STAY TUNED FOR LATER UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 139 PM EDT WED MAY 16 2007 MDZ004-005-161815- CARROLL MD-FREDERICK MD- 139 PM EDT WED MAY 16 2007 ...STRONG THUNDERSTORMS TO AFFECT CARROLL AND FREDERICK COUNTIES... AT 139 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF LIBERTYTOWN...MOVING EAST AT 50 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THE COMMUNITIES OF WESTMINSTER...MANCHESTER AND HAMPSTEAD WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT. MANNING
The Sterling radar (KLWX), 106 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
7 thunderstorm wind, 2 hail. Local standard time, as filed.
Emergency Management reported nickel size hail near Freeland, MD.
County Officials reported trees down in Norrisville. A Mesonet site reported a wind gust of 60 mph.
County officials reported that a tree fell on a trailer on Spooks Fill Road in Freeland, MD.
Broadcast media reported trees down along River Road in Bethesda. The 911 Center reported several trees down in Silver Spring.
A Trained Spotter reported a tree down in Columbia, MD.
The 911 Center reported trees down in Waldorf and Potomac Heights.
A Trained Spotter reported penny size hail in Parole, MD.
Trees were downed in Riva, MD.
Trees were downed between Lyons Creek and Dunkirk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27235, 27237, 27236, 27238, 27239, 27240, 27241, 27242, 27243.